Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 7, 2021, 5:24 PM EDT for Lewis County, West Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 5:24 PM EDT (21:24 UTC)
- Expired
- Jul 7, 2021, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
County Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:42 PM EDT | TSTM WND DMG | 8 W Weston, WV | TREES DOWN IN THE CAMDEN AND ALUM BRIDGE COMMUNITIES. |
| Jul 7, 5:50 PM EDT | TSTM WND DMG | 3 W Weston, WV | TREES DOWN IN THE PRICETOWN COMMUNITY. |
| Jul 7, 5:50 PM EDT | TSTM WND DMG | Pricetown, WV | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WWUS81 KRLX 072124
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Jul 7 2021
WVZ030-072215-
Lewis-
524 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT LEWIS COUNTY...
At 524 PM EDT, a strong thunderstorm was located 9 miles east of
Glenville, moving northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Weston, Jackson Mill, Stonewall Jackson, Camden, Alum Bridge, Sand
Run and Horner.
This includes the following highways...
Interstate 79 between mile markers 84 and 103.
Route 33 between mile markers 1 and 5.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3894 8035 3893 8034 3885 8050 3886 8052
3885 8054 3887 8056 3886 8058 3890 8060
3901 8072 3905 8072 3915 8054 3915 8047
3914 8045 3899 8033 3896 8032
TIME...MOT...LOC 2124Z 238DEG 18KT 3894 8066
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:14 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 2:14 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 214 PM EDT Wed Jul 7 2021 .SYNOPSIS... Heat and humidity will continue across the region with popup showers and/or storms. Coverage increases late tomorrow as a cold front approaches, which will moderate temperatures some. && .NEAR TERM /THROUGH THURSDAY/... As of 120 PM Wednesday... A hot, humid, and generally uncapped atmosphere will support scattered convection through the afternoon hours. WRF based guidance does seem a little slow mixing out surface dew points yielding MLCAPE values in excess of 3000J/kg for a brief period, but even adjusting for reasonable values, 2000-2500J/kg across our northern half appears possible. Shear will be the limiting factor for severe storms with little more than 10-15KTs through the column yielding deep layer shear values at or below 20KTs. Still, given steep low- level lapse rates at some dry air, at least initially between H750 and H500 some locally gusty winds will be possible with any initial storms or core drops. Low level southwesterly flow increases this evening ahead of an approaching mid-level wave and surface cold front slated for arrival late Thursday. This should support a transition from surface based to elevated convection, especially near the best mass convergence and theta-e feed at the nose of the H850 jet, but couldn't rule out an isolated storm just about anywhere given the moist airmass. Precipitable water values will also be on the rise overnight as southwesterly flow continues, rising to near near 1.9 inches by Thursday morning. With generally slow storm motions, some potential for repetitive storms in the best mass convergence and high PWATs, some locally heavy and persistent rain may occur overnight. With recent dry conditions, would expect this to be mainly manageable, but some localized high water issues are possible, especially in low laying or poorly drained areas. During the day Thursday, the region will be sandwiched between two weather makers. The first, Tropical Storm Elsa, looks to pass to our east with a few outer bands possibly brushing our mountain counties from mid-morning through the afternoon hours. Should see pretty limited chances for any thunder with this activity. Depending how quickly cloud cover associated with Elsa gets out of here in the afternoon, could recover enough for some additional terrain driven afternoon thunderstorms here. The second weather maker is a cold front and associated pre-frontal trough approaching from the northwest Thursday evening and afternoon respectively. As one could reasonably expect in a tropical-like, high PWAT environment both mid- level lapse rates and shear will be rather poor with perhaps 1000J/kg MLCAPE and deep layer shear of between 15 and 20KTs. This should yield limited opportunity of updraft organization with the best chances for any transient stronger storms expected with the pre- frontal trough given more favorable afternoon timing. These features will be encountering a rather high precipitable water value environment, but should be progressive enough to limit high water concerns. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 212 PM Wednesday... The slow moving cold front is expected to finally reach the area sometime Friday and move out ahead of the next system. At the upper levels, a shortwave trough moves in over the area. Showers and thunderstorms will be possible throughout the day Friday ahead of the front, gradually decreasing as this front passes through and as an area of high pressure briefly moves in between systems, leading to conditions mostly drying out Friday night. Temperatures Friday are expected to be slightly below normal with the lowlands in the upper 70s to lower 80s and the higher elevations in the mid 60s to 70s. As the front finishes pushing through, Friday night will be a bit chillier than it has been with lows in the 50s to low 60s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 215 PM Wednesday... The aforementioned upper level shortwave passes through Saturday as a warm front at the surface is expected to slowly lift north through the area for the weekend. Chances for showers and thunderstorms will be possible Saturday as this warm front lifts through. Models show a stronger upper level disturbance to the west on Sunday with an upper low attempting to develop and gradually approach the area. However, models build an area of high pressure and upper ridging along the Atlantic which may throw the area into a holding pattern with the disturbance along the west and ridging to the east through the start of next week. Models show the disturbance slowly edging toward the area as the week progresses, potentially moving north of the area as the upper high pressure and ridging remain in place through midweek. Southerly/southwesterly flow will allow for plenty of moisture to fuel into the area as this pattern holds for much of the long term period. With this moisture in place and forcing present from the disturbance to the west, diurnal showers and thunderstorms will be possible each day. Temperatures are expected to start out a bit cooler for Saturday but then warm up to around normal for the start of the new work week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM Wednesday... Scattered convection across the region this afternoon has the potential to affect all terminals. Largely addressed with VCTS given hit and miss nature, but may eventually need some more TEMPOs for TSRA. Surface based convection this afternoon and early evening likely transitions into elevated convection near the nose of an increasing low level jet overnight. These overnight storms may produce some locally very heavy downpours which could reduce visibility briefly to 1-2SM. Cloud cover/precipitation overnight largely limits potential for dense fog, but some patchy 1-3SM fog remains possible by daybreak Thursday, especially if a terminal receives measurable precipitation. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and position of storms may vary from the forecast. AMDs with TEMPO TS likely. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z THURSDAY... IFR conditions are possible Friday as a cold front stalls across the region. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/CG NEAR TERM...JP SHORT TERM...CG LONG TERM...CG AVIATION...JP
Hazardous weather outlook, Jul 7, 6:02 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 602 AM EDT Wed Jul 7 2021 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525- 526-081015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Randolph-Southeast Randolph- 602 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop this afternoon and evening. Some of the storms could produce locally heavy rainfall and as a result, a Marginal Risk for Excessive Rainfall is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>524-081015- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- 602 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:02 PM EDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Charleston WV 202 PM EDT Wed Jul 7 2021 WVZ522-523-526-071830- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 202 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES... At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of Addison (Webster Springs), or 8 miles southeast of Webster Springs, moving northeast at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bergoo, Waneta and Slaty Fork. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025 TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034 19
Special weather statement, Jul 7, 3:32 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Wed Jul 7 2021
WVZ526-072015-
Southeast Randolph-
332 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 331 PM EDT, a strong thunderstorm was located 12 miles southeast
of Hendricks, or 13 miles south of Davis, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm, along with
torrential rainfall which may cause localized flooding.
Locations impacted include...
Harman, Bowden and Dryfork.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams. Do not drive across
flooded roads!
LAT...LON 3892 7938 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3880 7951
3878 7951 3875 7953 3888 7977 3900 7961
3897 7951 3897 7940 3896 7935
TIME...MOT...LOC 1931Z 228DEG 9KT 3894 7948
ABESpecial weather statement, Jul 7, 4:07 PM EDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Charleston WV 407 PM EDT Wed Jul 7 2021 WVZ515>518-072030- Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest Fayette- 407 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RALEIGH AND SOUTHWESTERN FAYETTE COUNTIES... At 407 PM EDT, a strong thunderstorm was located near Mount Hope, or 8 miles southwest of Fayetteville, moving northeast at 5 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Fayetteville, Oak Hill, Mount Hope, Bradley, Prosperity, Piney View, Pax and Thurmond. This includes the following highways... West Virginia Turnpike between mile markers 47 and 48, and between mile markers 53 and 61. Route 19 between mile markers 1 and 19. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3782 8122 3798 8133 3812 8112 3788 8096 TIME...MOT...LOC 2007Z 241DEG 5KT 3794 8120 ABE
Local storm report, Jul 7, 5:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLOOD 2 S OAK HILL 37.95N 81.15W
07/07/2021 FAYETTE WV 911 CALL CENTER
WATER IN THE ROAD BUT ROAD IS PASSABLE AT
THIS TIME.
&&
ABESpecial weather statement, Jul 7, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Jul 7 2021
WVZ030-072215-
Lewis-
524 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT LEWIS COUNTY...
At 524 PM EDT, a strong thunderstorm was located 9 miles east of
Glenville, moving northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Weston, Jackson Mill, Stonewall Jackson, Camden, Alum Bridge, Sand
Run and Horner.
This includes the following highways...
Interstate 79 between mile markers 84 and 103.
Route 33 between mile markers 1 and 5.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3894 8035 3893 8034 3885 8050 3886 8052
3885 8054 3887 8056 3886 8058 3890 8060
3901 8072 3905 8072 3915 8054 3915 8047
3914 8045 3899 8033 3896 8032
TIME...MOT...LOC 2124Z 238DEG 18KT 3894 8066
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:02 PM EDT | Special Weather Statement | RLX | Pocahontas | 28 min |
| Jul 7, 3:32 PM EDT | Special Weather Statement | RLX | Tucker | 43 min |
| Jul 7, 3:43 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Jul 7, 4:07 PM EDT | Special Weather Statement | RLX | Fayette | 23 min |
| Jul 7, 4:24 PM EDT | Flash Flood Warning | RLX | Fayette | 73 min |
| Jul 7, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 27 min |
| Jul 7, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis | 40 min |
| Jul 7, 6:17 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 43 min |
| Jul 7, 6:23 PM EDT | Special Weather Statement | RLX | Cabell | 52 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RLX | Putnam | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.